Alert archive / Tennessee / Tornado Warnings in 2011

Tornado Warning 91, NWS Nashville, TN

May 2, 2011Lawrence County, Lewis County, Maury County, Tennessee

NWS Nashville, TN issued this tornado warning at May 2, 2011, 5:30 PM CDT for Lawrence County, Lewis County, Maury County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2011, 5:30 PM CDT (22:30 UTC)
Expired
May 2, 2011, 6:00 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:38 PM CDTFUNNEL CLOUD10 N Lawrenceburg, TNA FUNNEL CLOUD WAS REPORTED 3 MILES WEST OF SUMMERTOWN NORTH ON STATE HIGHWAY 240.
May 2, 6:08 PM CDTFUNNEL CLOUD10 Sw Columbia, TNA FUNNEL CLOUD WAS REPORTED ON U.S. HIGHWAY 43 NEAR SUMMERTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WFUS54 KOHX 022230
TOROHX
TNC099-101-119-022300-
/O.NEW.KOHX.TO.W.0091.110502T2230Z-110502T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 12 MILES NORTHWEST OF LAWRENCEBURG...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3544 8757 3562 8718 3547 8708 3546 8711
      3546 8714 3545 8716 3544 8719 3545 8721
      3542 8721 3531 8749
TIME...MOT...LOC 2230Z 243DEG 33KT 3540 8742

$$
31
1 follow-up statement
138 
WWUS54 KOHX 022243
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT MON MAY 2 2011

TNC099-101-119-022300-
/O.CON.KOHX.TO.W.0091.000000T0000Z-110502T2300Z/
MAURY TN-LEWIS TN-LAWRENCE TN-
543 PM CDT MON MAY 2 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN LAWRENCE...
EAST CENTRAL LEWIS AND SOUTHWESTERN MAURY COUNTIES UNTIL 600 PM
CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 13 MILES SOUTHEAST OF HOHENWALD...MOVING EAST AT 15
MPH. SEVERAL REPORTS HAVE BEEN RECEIVED IN THE LAST FEW MINUTES OF 
FUNNEL CLOUDS ACROSS THIS WARNED AREA.  

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3535 8738 3548 8747 3562 8718 3547 8708
      3546 8711 3546 8715 3544 8718 3544 8719
      3545 8721 3542 8721
TIME...MOT...LOC 2242Z 255DEG 14KT 3543 8739

$$
31

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 3:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 2, 3:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT MON MAY 2 2011

.DISCUSSION...UPPER TROUGH IS LOCATED IN THE TX/OK PANHANDLE AREA
MOVING EWD INTO THE LOWER PLAINS AND IS EXPECTED TO PASS THE
MIDSTATE TUE NGT. AT THE SFC...A FRONTAL SYSTEM IS LOCATED ALONG A
LINE FROM PARKERSBURG WVA TO BOWLING GREEN KY TO OXFORD MS AND IS
CONTINUING A SLOW EWD MOVEMENT. MODELS CONTINUE THE EWD MOVEMENT
OF THE FRONT WITH SIGNIFICANT RAINFALL OVER THE AREA THROUGH MIDDAY
TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT OVER 10 WRN COUNTIES
UNTIL MIDDAY TUE. WE EXPECT 2-3 INCHES OF RAINFALL IN THIS AREA
THRU NOON TUE. ELSEWHERE...1-2 INCHES IS POSSIBLE. GIVEN THE
ANTECEDENT RAINFALL OVER THE WATCH AREA...FLASH FLOODING IS LIKELY
TONIGHT AND TUE MORNING.

DRIER AND COOLER AIR MOVES INTO THE AREA TUE NGT AND CONTINUES
THROUGH THU AS A HIGH PRESSURE SYSTEM MAKES ITS WAY ACROSS THE TN VALLEY.
LOW TEMPS DROP INTO THE UPPER 30S FOR TUE NGT. WITH PLENTY OF SUNSHINE...
TEMPS SHOULD RECOVER NICELY INTO THE 60S BY WED AFTN AND THE LOW 70S
BY THU AFTN.

WE GET 2 WEAK TROUGHS SWEEPING ACROSS THE AREA THU NGT THROUGH SAT
NGT GENERATING A 20-30 PCT CHANCE OF RAIN FOR THIS TIME PERIOD. TEMPS
RANGE FROM THE 50S TO THE 70S IN THIS TIME PERIOD...CLOSE TO CLIMO.

A MUCH STRONGER SYSTEM MOVES INTO THE AREA BY WED BRINGING A COLD FRONT
ACROSS THE MIDSTATE ON WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      49  55  40  63 / 100 100  20   0
CLARKSVILLE    47  57  37  63 / 100  80  10   0
CROSSVILLE     55  55  36  57 /  70 100  40   0
COLUMBIA       52  57  40  64 /  90 100  20   0
LAWRENCEBURG   53  58  40  64 /  80  90  20   0
WAVERLY        49  57  38  64 / 100  90  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.

&&

JLM
Hazardous weather outlook, May 2, 5:20 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT MON MAY 2 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A THREAT OF FLOODING FOR THE NORTHWEST COUNTIES OF THE
MID STATE WHERE A FLASH FLOOD WATCH IS IN EFFECT. STREAMS AND
RIVERS ACROSS NORTHWEST MIDDLE TENNESSEE WILL CONTINUE TO RUN
HIGH. EXPECTED RAINFALL TODAY AND TONIGHT WILL INCREASE THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL RAINFALL ON TUESDAY WILL BRING THE CONTINUED THREAT FOR
FLASH FLOODING OVER THE NORTHWEST COUNTIES. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL NOON TUESDAY. STREAMS AND RIVERS IN THE NORTHWEST
WILL CONTINUE TO RUN HIGH THIS WEEK AND THROUGH THE WEEKEND...WITH
SOME OVER FLOOD STAGE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

13

In the hours before

Local storm report, May 2, 5:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NE WAYNESBORO         35.33N 87.75W
05/02/2011  M1.00 INCH       WAYNE              TN   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR WAYNESBORO FIRE
            DEPARTMENT. WINDS ESTIMATED AT 60 MPH.

&&

11
Special weather statement, May 2, 5:21 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT MON MAY 2 2011

TNZ007-008-026-027-022245-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
521 PM CDT MON MAY 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF ASHLAND CITY...MOVING NORTHEAST
AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:01 PM CDTRiver Flood AdvisoryOHXHickman7 hr
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne36 min
May 2, 4:22 PM CDTTornado WarningOHXWayne23 min
May 2, 4:34 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne26 min
May 2, 4:42 PM CDTTornado WarningOHXLewis, Wayne33 min
May 2, 4:58 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry32 min
May 2, 5:02 PM CDTTornado WarningOHXLawrence, Wayne28 min
May 2, 5:48 PM CDTTornado WarningOHXMaury, Williamson27 min
May 2, 6:00 PM CDTTornado WarningOHXMaury9 min
May 2, 6:11 PM CDTTornado WarningOHXMaury34 min

Nearby

Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.